Wisconsin, 2018Flash Flooding and Flooding in Wisconsin, June 9 to 11, 2018
June 9 to 11, 2018 · NWS ARX · 4 events in 1 county or zone
Two rounds of showers and thunderstorms developed along the Mississippi River and then moved slowly southeast across southwest Wisconsin during the late evening of June 8th into the early morning of the 9th. Runoff from these storms produced some flash flooding that caused a mudslide that covered a portion of County Road A near Bagley and debris and water covered roads near Beetown.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Two rounds of showers and thunderstorms developed along the Mississippi River and then moved slowly southeast across southwest Wisconsin during the late evening of June 8th into the early morning of the 9th. Runoff from these storms produced some flash flooding that caused a mudslide that covered a portion of County Road A near Bagley and debris and water covered roads near Beetown.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 9, 1:58 AM CST, 2 hours 2 minutes earlier.
Area forecast discussion, Jun 9, 1:58 AM CST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
258 AM CDT Sat Jun 9 2018
.SHORT TERM...(Today and tonight)
Issued at 258 AM CDT Sat Jun 9 2018
A lot of questions this morning and unfortunately, not a lot of
answers. Currently watching a large MCS across eastern NE/
southeast SD that is forecast to dive south-southeast through
12Z. However, it's short-wave and potential remnant MCV will
likely move across the forecast area later this afternoon and
early evening. The 09.00Z NAM is very aggressive in strengthening
this wave with an attendant low-level jet and impressive mid-
level moisture transport, resulting in a secondary MCS blowing up
across the forecast area late this afternoon and evening. The GFS
is much weaker with little in the way of moisture advection,
keeping convective chances more subdued. These differences also
translate into the amount of available shear with the NAM showing
a pocket of 40 to 50 kts of 0-6 km shear, whereas the GFS is much
weaker. From an instability standpoint, surface dewpoints in the
60s should result in MUCAPE values in the 1000 to 2000 J/kg range
(possibly higher), but extensive convective debris cloud cover and
possible outflow contamination from this morning's MCS to the
south could wreck havoc on the thermodynamic environment.
Putting it all together, convective chances increase this
afternoon and evening, but exact timing and location are
uncertain. The NAM's solution is much more favorable for any
thunderstorms to become severe with large hail, damaging winds,
and even a tornado or two all possible. The GFS is not nearly as
robust and would suggest some storms could become strong with
small hail and gusty winds the main threats. With PWATs of 1.5 to
2.0 and warm cloud depths of 3-4 km, will also need to watch for
heavy rainfall and localized flooding. This is especially the case
for parts of northeast IA that received 3-5 inches of rain
yesterday. See hydrology section and ESF for additional details.
With so much uncertainty and a conditional severe threat, SPC Day
1 Outlook showing a marginal risk seems reasonable at this time,
but may need to be upgraded to higher risk levels later today.
.LONG TERM...(Sunday through Friday)
Issued at 258 AM CDT Sat Jun 9 2018
Shower and thunderstorm chances, while not zero, diminish on
Sunday with short-wave ridging aloft. Temperatures will be in the
70s to low 80s with partly sunny skies.
Monday will be warmer and muggy with temperatures in the upper 70s
to mid 80s and dewpoints in the mid 60s to near 70 degrees. A
large western CONUS trough will move into the Northern Plains with
a surface frontal boundary moving eastward across the forecast
area Monday night. Confidence is increasing that there will be an
area of showers and thunderstorms along and ahead of the front.
Severe potential will be dependent on available shear given ample
instability in the pre-frontal air mass. The strongest deep layer
shear looks to be behind the front, although 0-3 km values are in
the 20-30 kt range, so some stronger storms are possible.
Tuesday/Wednesday look dry with seasonable temperatures as high
pressure dominates the regional weather pattern. Precipitation
chances then return Wednesday night through Friday, but poor
model agreement lends to low forecast confidence.
&&
.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1115 PM CDT Fri Jun 8 2018
Various bits of upper level energy, weak low level jet/moisture
transport, instability mostly west and south, and a sfc
boundary/outflow or two will all play roles with convective
potential through the weekend. Unfortunately, with the relatively
weakly forced systems, models not agreeing or capturing ongoing
convection very well. Confidence held in check for refining main
threat times for shra/ts.
Of note though is current MCS rolling southeast across the northern
plains. This resulting MCV is progged to potentially slide across
the local area for the late morning/early afternoon hours. Not all
models suggest this, but some do. The resulting impact could be a
line of storms with some severe risk. As mentioned above though,
confidence continues low on eventual outcomes.
Cigs: not entirely sold on KRST getting back into low cigs, and
neither is the RAP. Going to swing back to VFR for now. With
scattered shra/ts looking like a decent bet for the region for the
afternoon/evening, bases could be fairly high. A lot of mid level
clouds with the associated storms ongoing to the west. Wouldn't rule
out lower cigs, but again going to keep it VFR for now.
WX/vsby: as mentioned above, convective potential through the
weekend but detailing higher threat times outside of 6 hours
problematic. With the MCV (and or another shortwave moving in from
the north) feel there is at least enough of a chance for shra/ts to
go VCSH for now. Will let later forecast/updates add more detail and
add thunder mention as necessary.
Winds: easterly flow looks to persist through the weekend.
&&
.HYDROLOGY...
Issued at 258 AM CDT Sat Jun 9 2018
The Cedar River at Charles City has crested and will drop back
below flood stage later this morning. Water levels on other rivers
and streams across parts of northeast Iowa and southwest Wisconsin
will continue to rise until runoff from yesterday's heavy rains
move through the river system.
Thunderstorm chances will increase this afternoon and evening.
There is uncertainty concerning thunderstorm timing, coverage, and
location but with PWATs up to 2 inches and warm cloud depths up
to 4 km, the strongest storms will be capable of producing heavy
rain and localized flooding. This threat is highlighted in the
latest WPC Day 1 Excessive Rainfall Outlook showing a slight risk
across much of the forecast area. Potential impacts would be
greatest across portions of northeast Iowa into southwest
Wisconsin where soils are already wet and river levels elevated
due to yesterday's heavy rains. Additional rises on area rivers
and streams are also possible where the heaviest rains fall,
resulting in some flooding. Due to uncertainty in thunderstorm
location, will hold off on a Flood/Flash Flood Watch, but will
issue an ESF to heighten awareness, especially given all the
outdoor events this weekend.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&
SHORT TERM...Rogers
LONG TERM...Rogers
AVIATION...Rieck
HYDROLOGY...Rogers
Hazardous weather outlook, Jun 9, 2:46 AM CST, 1 hour 14 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
346 AM CDT Sat Jun 9 2018
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032>034-
041>044-053>055-061-101100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-
Crawford-Richland-Grant-
346 AM CDT Sat Jun 9 2018
This Hazardous Weather Outlook is for portions of north central
Iowa...northeast Iowa...southeast Minnesota...central Wisconsin...
southwest Wisconsin and west central Wisconsin.
.DAY ONE...Today and Tonight
Thunderstorms are expected this afternoon and evening across parts
of the Upper Mississippi River Valley. Some of these storms may
produce heavy rain. Areas that see repeat thunderstorms may
receive a quick 1 to 3 inches of rain that could lead to minor
river flooding or flash flooding.
Strong to isolated severe thunderstorms capable of producing
hail and strong winds are also possible.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Occasional thunderstorm chances continue Sunday into Monday and
Wednesday night through Friday. On Monday a few stronger storms
are possible. Otherwise, the threat for severe weather appears low
next week.
.SPOTTER INFORMATION STATEMENT...
Severe thunderstorm and rainfall reports are appreciated.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
WIZ017-029-101100-
Taylor-Clark-
346 AM CDT Sat Jun 9 2018
This Hazardous Weather Outlook is for portions of central
Wisconsin and north central Wisconsin.
.DAY ONE...Today and Tonight
Scattered thunderstorms are possible this afternoon and evening.
Lightning and brief heavy rainfall are the primary hazards.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Occasional thunderstorm chances continue Sunday into Monday and
Wednesday night through Friday. On Monday a few stronger storms
are possible. Otherwise, the threat for severe weather appears low
next week.
.SPOTTER INFORMATION STATEMENT...
No action needed.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
Rogers
In the hours before
Special weather statement, Jun 9, 12:35 AM CST, 3 hours 25 minutes before
Special Weather Statement
National Weather Service La Crosse WI
135 AM CDT Sat Jun 9 2018
IAZ010-011-030-WIZ054-061-090800-
Winneshiek-Allamakee-Clayton-Crawford-Grant-
Including the cities of Decorah, Waukon, Elkader,
Prairie Du Chien, and Platteville
135 AM CDT Sat Jun 9 2018
...Thunderstorms With Locally Heavy Rains Continue Early This
Morning...
Thunderstorms continued to develop over parts of the area early
this morning, mainly along a a ling from around Decorah Iowa to
Prairie Du Chien, Bloomington and Platteville Wisconsin. The
storms were moving southeast along this same line, with the
stronger storms producing heavy downpours and locally heavy rains
Through 3 am, one to 2 inches of rain is possible across parts of
Grant county between Prairie Du Chien and Platteville. If
traveling, be alert for ponding of water on roads and in low
laying areas in portions of western Grant county.
Seek shelter inside when storms approach your location.
RRS
Flash Flood, Grant
- When
- June 9, 4:00 AM CST to 6:15 AM CST
- Where
- Grant County, 2.57 mi ESE of Bagley to 2.61 mi ESE of Bagley
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 42.882, -91.076
A mudslide occurred south of Bagley and the debris covered a 75 to 100 foot section of County Road A near Sandy Road.
Flash Flood, Grant
- When
- June 9, 4:45 AM CST to 6:15 AM CST
- Where
- Grant County, 3.15 mi SW of Beetown to 3.48 mi SSW of Beetown
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 42.770, -90.927
Runoff from heavy rain pushed Rattlesnake Creek out of its banks southwest of Beetown. Debris and water covered parts of Rattlesnake and Glassmaker Roads.
Flood, Grant
- When
- June 10, 5:20 AM CST to 1:30 PM CST
- Where
- Grant County, 2.24 mi NE of Rockville to 2.54 mi NE of Rockville
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 42.738, -90.643
Runoff from heavy rain pushed the Platte River out of its banks near Rockville. The river crested over four feet above the flood stage at 13.11 feet.
Flood, Grant
- When
- June 10, 9:55 AM CST to June 11, 9:05 AM CST
- Where
- Grant County, 0.36 mi ENE of Burton to 0.24 mi ENE of Burton
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 42.722, -90.814
Runoff from heavy rain pushed the Grant River out of its banks near Burton. The river crested a foot and a half above the flood stage at 19.61 feet on the 10th.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Iowa, June 9 to 10, 2018$704,000 · 1.75 in hail · 33 events
- Flash Flooding and Flooding in Iowa, June 9 to 10, 2018$930,000 · 2.5 in hail · 24 events
- Lightning Strike in Florida, June 9, 20181 injured · $1.0 million · 1 event
- Flash Flood and Damaging Winds in Virginia, June 9, 2018$1.0 million · 50 kt wind · 8 events
- Flooding in Iowa, June 9 to 15, 2018$950,000 · 5 events
- Flash Flood and Hail in Kentucky, June 9 to 12, 2018$170,000 · 60 kt wind · 33 events
- Flash Flooding and Hail in Minnesota, June 9 to 10, 2018$395,000 · 1 in hail · 7 events
- Flooding in Virginia, June 9, 2018$200,000 · 3 events
- Flooding and Damaging Winds in Ohio, June 9, 2018$55,000 · 50 kt wind · 18 events
- Tornado and Flash Flooding in Iowa, June 9 to 10, 2018EF1 · 27 events
- Damaging Winds and Lightning Strike in Alabama, June 9, 2018$76,000 · 50 kt wind · 6 events
- Damaging Winds in Kentucky, June 9, 20182 injured · $35,000 · 61 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 759390, 759394, 765478, 765476.